Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 69, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 1997, 1:07 AM CDT for Clayton County, Fayette County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 1:07 AM CDT (06:07 UTC)
- Expired
- Jun 21, 1997, 2:10 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:10 AM CDT | Thunderstorm Wind 61 | Oelwein, IA | |
| Jun 21, 1:30 AM CDT | Hail 2 | Strawberry Point, IA | |
| Jun 21, 1:40 AM CDT | Thunderstorm Wind 56 | Strawberry Point, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
316
WUUS1 KLSE 210608 RRA
SVRLSE
IAC043-065-210710-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
107 AM CDT SAT JUN 21 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN FAYETTE COUNTY - NORTHEASTERN IOWA
CLAYTON COUNTY - NORTHEASTERN IOWA
* UNTIL 210 AM CDT
* SOME LOCATIONS AFFECTED
ARLINGTON
FAYETTE
STRAWBERRY POINT
VOLGA
* AT 110 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 TO 40 MILES SOUTH OF DECORAH...NEAR
FAYETTE. SHERIFFS REPORTED 70 MPH WINDS NEAR WESTGATE IN
WESTERN FAYETTE COUNTY AT 100 AM AS WELL. THE STORM WAS MOVING
EAST AT 15 MPH.
* THE STORM WILL BE NEAR STRAWBERRY POINT AND VOLGA BY 140 AM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 20, 8:45 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 845 PM CDT FRI JUN 20 1997 FORECAST CONCERN CONTINUES TO BE THUNDERSTORM CHANCES OVERNIGHT. LATEST MESO-ANALYSIS CONTINUED TO SHOW THE QUASI-STATIONARY FRONT FROM NW IA-MCW-LSE-MKE. ANOTHER BOUNDARY...SHOWN NICELY ON KMPX 88D...RAN FROM EAU-MKT. VERY JUICY AIR WAS OVER THE REGION...WITH 70F DEW POINTS NOSING UP INTO NE IA AND SW WI. A CAP IN THE MID LEVELS WAS KEEPING CONVECTION AT BAY ACROSS MOST OF THE FORECAST AREA THIS EVENING. 21Z RUC APPEARED TO HAVE A GOOD HANDLE ON THE WEATHER SITUATION. BEST 850 MB JET MAX WAS STARTING TO SET UP SHOP OVER KS INTO NEBR. SEVERE THUNDERSTORMS THERE WILL DEVELOP INTO AN MESOSCALE CONVECTIVE COMPLEX AND TRANSLATE EWD INTO IA...CLIPPING NE IA AND SW WI AFTER MIDNIGHT. OTHERWISE...WE THINK THAT AS THE LOW LEVEL WIND FLOW INCREASES AND IMPINGES ON THE QUASI-STATIONARY FRONT...ELEVATED CONVECTION WILL ONCE AGAIN FORM OVER THE REGION AND MOVE EAST. THE SEVERE WEATHER THREAT APPEARS TO HAVE DIMINISHED...SO WILL BE REMOVING THAT WORDING FROM THE ZONES. MOST THUNDERSTORMS THE REMAINDER OF THE NIGHT WILL BE EFFICIENT RAIN PRODUCERS. COORDINATED WITH KGRB/KMKX. LOOK FOR NEW ZONES BY 9PM. RACY
In the hours before
Special weather statement, Jun 20, 9:56 PM CDT, 3 hours 11 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1000 PM CDT FRI JUN 20 1997 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF THE AREA... AT MID EVENING...A NEARLY STATIONARY FRONT WAS DRAPED ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN. UNSTABLE AIR WAS NOTED OVER THE AREA...BUT THE BEST INSTABILITY WAS LOCATED OVER NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS RAPIDLY FORMING OVER NORTH CENTRAL IOWA INTO NEBRASKA WITH THE REMAINDER OF THE AREA SEEING SCATTERED SHOWERS. THE BEST THREAT OF SEVERE WEATHER WILL BE FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN FROM 11PM THROUGH 6AM. THE SEVERE WEATHER LOCATED OVER NORTHWEST IOWA WILL TRACK EAST AND CLIP THOSE LOCALES LATER TONIGHT. MEANWHILE...OTHER AREAS SOUTH OF A ROCHESTER MINNESOTA-ADAMS WISCONSIN LINE HAVE JUST A VERY SLIM CHANCE OF SEVERE WEATHER OVERNIGHT. OVER FAR NORTH CENTRAL WISCONSIN...ONLY SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED. THE MAIN THREAT OF SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MIGHT BE NEEDED LATER THIS EVENING. RACY
Special weather statement, Jun 20, 10:00 PM CDT, 3 hours 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1000 PM CDT FRI JUN 20 1997 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER PARTS OF THE AREA... AT MID EVENING...A NEARLY STATIONARY FRONT WAS DRAPED ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN. UNSTABLE AIR WAS NOTED OVER THE AREA...BUT THE BEST INSTABILITY WAS LOCATED OVER NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS RAPIDLY FORMING OVER NORTH CENTRAL IOWA INTO NEBRASKA WITH THE REMAINDER OF THE AREA SEEING SCATTERED SHOWERS. THE BEST THREAT OF SEVERE WEATHER WILL BE FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN FROM 11PM THROUGH 6AM. THE SEVERE WEATHER LOCATED OVER NORTHWEST IOWA WILL TRACK EAST AND CLIP THOSE LOCALES LATER TONIGHT. MEANWHILE...OTHER AREAS SOUTH OF A ROCHESTER MINNESOTA-ADAMS WISCONSIN LINE HAVE JUST A VERY SLIM CHANCE OF SEVERE WEATHER OVERNIGHT. OVER FAR NORTH CENTRAL WISCONSIN...ONLY SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED. THE MAIN THREAT OF SEVERE WEATHER OVER THE SLIGHT RISK AREA WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS. NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MIGHT BE NEEDED LATER THIS EVENING. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:03 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 57 min |
| Jun 21, 12:10 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 60 min |
| Jun 21, 2:10 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.